قالب وردپرس درنا توس
Home / Fitness and Health / The FDA will require a new safety warning for benzodiazepines

The FDA will require a new safety warning for benzodiazepines



This week the Food and Drug Administration (FDA) announced that benzodiazepines (like Xanax) will now have to carry a new safety warning. These drugs are prescription drugs that can play an important role in managing anxiety disorders, but can also cause dangerous side effects – including the risk of abuse and withdrawal symptoms.

Benzodiazepines are a class of drugs that have a sedative or sedative effect by acting on the neurotransmitter GABA, as SELF explained earlier. Commonly prescribed drugs like alprazolam (Xanax), clonazepam (Klonopin), and lorazepam (Ativan) are all benzodiazepines.

These drugs act relatively quickly and can be used to effectively treat problems such as anxiety, insomnia, and muscle cramps, explains Harvard Health. However, they can also cause short-term side effects (such as drowsiness). And if patients are taken consistently for too long, they can abuse benzodiazepines, which is especially dangerous when taken with some other types of medication.

“While benzodiazepines are important therapies for many Americans, they are commonly abused and abused, often in conjunction with opioid pain relievers and other drugs, alcohol and illegal drugs,”

; said FDA Commissioner Stephen M. Hahn, MD, in an FDA press release. “We are taking action and need new labeling information to help healthcare professionals and patients better understand that while benzodiazepines have many treatment benefits, they also have an increased risk of abuse, addiction and dependence.”

The new warning box – the most famous FDA warning available – warns consumers of the potential for “abuse, abuse, addiction, physical addiction and withdrawal reactions” that can be side effects of the drugs, according to the FDA.

The FDA’s warning about benzodiazepines is particularly useful in the context of the opioid crisis. Most drug overdoses involving opioids also affect another drug, and it’s estimated that around 30% of opioid overdoses are specifically related to benzodiazepines, SELF previously explained. Both types of medication can cause sedation and slow breathing. In combination, they can have an even stronger effect and possibly lead to an overdose.

We also know that both types of medication can be habit-forming. Even some celebrities – including Justin Bieber and Lena Dunham – have spoken publicly about their problems with benzodiazepine abuse in recent years. The problem is, these drugs are designed to be used occasionally or for a short period, not as a long-term daily treatment. If a patient is taken too often or for too long, they can rely on the drug, SELF previously explained.

In addition to this psychological dependence, some people may develop physical tolerance and dependence on the drugs. This means they will develop withdrawal symptoms if they try not to take the medicine for too long. In the case of benzodiazepines, these withdrawal symptoms can be severe and include seizures, hallucinations, tremors, stomach cramps, and muscle cramps, according to the Mayo Clinic.

For this reason, as SELF has previously reported, you should only stop taking your benzodiazepines with the help of a professional. Trying to get a “cold turkey” is usually not recommended and can lead to these severe withdrawal symptoms. Instead, experts recommend working with your doctor or psychiatrist to gradually reduce the amount of medication you are taking. However, you may be able to introduce another medication (such as an SSRI) to help you relieve your symptoms of anxiety while you break down the benzodiazepine.

For many people, these drugs can be a helpful part of treatment. However, they should only be taken with the guidance of a professional – and with a thorough understanding of the risks involved.

Connected:


Source link